Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 305, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 17, 2002, 10:44 PM CST for Webster County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2002, 10:44 PM CST (04:44 UTC)
- Expired
- Dec 17, 2002, 11:30 PM CST
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Webster County, MO
The radar
The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 7:35 PM CST | Tornado Watch | SPC | 5 hr |
| Dec 17, 10:40 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423
WUUS53 KSGF 180444
SVRSGF
MOC225-180530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CST TUE DEC 17 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI
* UNTIL 1130 PM CST
* AT 1039 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR FAIR GROVE... AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHFIELD BY 1050 PM CST.
NIANGUA BY 1055 PM CST.
THE TOWNS OF ELKLAND AND RADER ARE ALSO IN THE PATH OF THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CST. SEVERE
THUNDERSTORMS CAN OCCASSIONALLY PRODUCE TORNADOES. REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
LAT...LON 3741 9310 3725 9308 3731 9269 3749 9268
3749 9309
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:20 PM CST, 8 hours 24 minutes earlier.
Area forecast discussion, Dec 17, 2:20 PM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CST TUE DEC 17 2002 FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING. VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON. LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN. AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE TO NEAR 500 M2/S2. MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH CENTRAL MISSOURI WEDNESDAY EVENING. THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. ISC GRIDS ALREADY SENT. .SGF... MO...NONE. KS...NONE. JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 1 hour 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: LARGE HAIL DAMAGING WINDS ISOLATED TORNADOES AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS. INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. DISCUSSION: A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED AFTER 10 PM. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 17, 9:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM MT VERNON MO 70 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:09 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM HALLTOWN MO 1.75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0958 PM HALLTOWN MO .5 INCH HAIL
12/17/02 LAWRENCE HAIL COVERING ROADS IN
TOWN . REPORTED BY HAM
RADIO OPERATOR.
0958 PM WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 4 N WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:19 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.Local storm report, Dec 17, 10:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:38 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM 9 W MONETT MO TORNADO
12/17/02 BARRY TORNADO ON GROUND.
DEBRIS CLOUD SPOTTED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Dec 17, 10:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM FAIR GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:43 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 8:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 28 min |
| Dec 17, 9:14 PM CST | Tornado Warning | SGF | Lawrence | 46 min |
| Dec 17, 9:29 PM CST | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Dec 17, 9:44 PM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Dec 17, 9:44 PM CST | Tornado Warning | SGF | Greene | 61 min |
| Dec 17, 9:47 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Dec 17, 10:01 PM CST | Tornado Warning | SGF | McDonald | 19 min |
| Dec 17, 10:13 PM CST | Tornado Warning | SGF | Newton | 32 min |
| Dec 17, 10:14 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 31 min |
| Dec 17, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 65 min |
| Dec 17, 10:33 PM CST | Tornado Warning | SGF | Barry, Lawrence | 27 min |
| Dec 17, 10:46 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 14 min |
| Dec 17, 10:59 PM CST | Tornado Warning | SGF | Lawrence | 21 min |
| Dec 17, 11:04 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 26 min |
| Dec 17, 11:06 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 24 min |
| Dec 17, 11:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 52 min |
| Dec 17, 11:16 PM CST | Tornado Warning | SGF | Greene | 44 min |
| Dec 17, 11:20 PM CST | Tornado Warning | SGF | Greene | 40 min |
| Dec 17, 11:32 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Dec 17, 11:48 PM CST | Tornado Warning | SGF | Polk | 27 min |
| Dec 17, 11:53 PM CST | Tornado Warning | SGF | Dallas | 52 min |
| Dec 18, 12:15 AM CST | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 60 min |
| Dec 18, 12:26 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 34 min |
| Dec 18, 12:34 AM CST | Tornado Warning | SGF | Laclede | 26 min |
| Dec 18, 1:12 AM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 48 min |
| Dec 18, 1:18 AM CST | Tornado Warning | SGF | Jasper | 42 min |
| Dec 18, 1:35 AM CST | Tornado Warning | SGF | Barton | 40 min |
| Dec 18, 2:06 AM CST | Tornado Warning | SGF | Dade | 39 min |
| Dec 18, 2:13 AM CST | Tornado Warning | SGF | Cedar | 32 min |
| Dec 18, 2:41 AM CST | Tornado Warning | SGF | Hickory, Polk | 49 min |
| Dec 18, 2:50 AM CST | Severe Thunderstorm Warning | SGF | Christian | 25 min |
| Dec 18, 3:06 AM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 24 min |
| Dec 18, 3:13 AM CST | Tornado Warning | SGF | Webster | 47 min |
| Dec 18, 3:22 AM CST | Tornado Warning | SGF | Camden | 23 min |
| Dec 18, 3:30 AM CST | Tornado Warning | SGF | Wright | 45 min |
| Dec 18, 3:41 AM CST | Tornado Warning | SGF | Morgan | 49 min |
| Dec 18, 4:15 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 30 min |
| Dec 18, 4:25 AM CST | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| Dec 18, 5:01 AM CST | Severe Thunderstorm Warning | SGF | Benton | 44 min |
| Dec 18, 5:09 AM CST | Tornado Warning | SGF | Benton | 36 min |
| Dec 18, 6:29 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 46 min |
| Dec 18, 6:45 AM CST | Tornado Warning | SGF | Christian, Douglas, Taney | 30 min |
| Dec 18, 7:10 AM CST | Tornado Warning | SGF | Douglas, Webster, Wright | 35 min |
| Dec 18, 9:04 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 41 min |
| Dec 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 36 min |
| Dec 18, 2:36 PM CST | Tornado Warning | SGF | Ozark | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.